The eye infection

A few weeks back, I wrote about how unhealthy I’d been lately. In that post, I mentioned the sore eye I’d had for a few weeks. I was diagnosed with conjunctivitis. I was surprised. I felt very sorry for toddlers because I had NO IDEA conjunctivitis could be that bad.

But of course it wasn’t that bad. Because it wasn’t conjunctivitis.

I had antibiotic eye drops, which improved the eye for a couple of days, then made no difference at all.

Two weeks later, the eye was worse – and the other eye was starting to get sore too. So I went back to the doctor.

She decided to ‘hit it hard’ – more antibiotic eye drops, taken more regularly, plus oral antibiotics. Surely that would do the trick?

‘You’ve got this rash up here… ‘ she said.

‘Rash’ being the polite way of saying ‘flipping awful acne’.

My acne cleared up almost as soon as I went on Roaccutane, and I expected it to stay that way. I keep a photo on my phone from this time last year, to remind me how bad it got and that I mustn’t ever let it get that bad again.

Acne, Selfie

Just before Christmas, I started getting a few spots on my forehead. I was horrified when I saw this photo of myself, taken on Boxing Day.

Happy, Me, The Gallery

Now I look back on that photo and think, ‘wow, what I was worried about?’. Because right now, my spots look worse than they did a year ago.

Eye infection, Acne, Selfie

I wondered if my eye infection was due to them basically spreading right to my eye – they had got as low as my eyebrows, which had never happened in the 30 years I’d had acne. Or maybe a side effect of Roaccutane? Although wouldn’t the side effects have kicked in already after seven months, with only four months left?

The doctor looked up the side effects, concluded there were just far too many of them for her to know if the two were related, and gave me a bigger quantity of antibiotic eye drops, plus oral antibiotics. This would sort it! I was pleased to read in the leaflet that the oral antibiotics are used to treat infected acne (among many other things). They were going to sort everything at once!

But they didn’t. The original bad eye stayed the same and the other eye got worse. It was so bad I couldn’t lie on my right side at night because it hurt.

I had a plan b). I would bypass the GP and call the dermatologist at the hospital, who would doubtless have a solution. When you’re on Roaccutane, you can pretty much see the dermatologist when you like. The side effects are so nasty, they would never risk not seeing someone. So I rang the GP, with the intention of telling her that’s what I was going to do.

She told me I had to go in. IMMEDIATELY. In the next half an hour.

I saw the skin specialist GP who diagnosed blepharitis, which is one of many side-effects of Roaccutane. Ironically, the acne has got so bad, he also told me to come off the Roaccutane for a few weeks, to give both my eyes and my skin a chance to settle. He then prescribed me another two different types of drops and gave me an emergency referral to the hospital.

The hospital didn’t tell me anything different to the GP. It’s blepharitis, which will take a while to clear and won’t completely go away. I have to get into a bathing regime for my eyes, which will take approximately half an hour a day (the leaflet advises to fit it into your routine like brushing your teeth, but I don’t brush my teeth for half an hour). I’m interested to know where I will find those extra 30 minutes, but I guess I will have to. I can use the time I save on not endlessly going to the doctor. She’s also given me another prescription for something different, so the two medications the GP gave me the previous day are redundant. That’s four prescriptions for five different types of medication for my eyes in three weeks. Thank goodness for prescription pre-payment certificates!

I’ll be back at the hospital in a couple of weeks, when I seriously hope both my eyes and my acne will have started to calm down.

Author: Sarah Mummy

Share This Post On

13 Comments

  1. It does look really nasty Sarah. Half an hour to bathe your eyes is an eternity in a busy household. Hope it’s better soon. x

    Post a Reply
    • Thanks very much! I’m trying to streamline the bathing process, but it still eats into far too much time I don’t have! x

      Post a Reply
  2. Looks painful – glad you got the right diagnosis eventually. Surprising how often they get it wrong!! Very similar but more sticky discharge on Conjunctivitis. Keep up the bathing – time consuming but works – long term commitment tho!!

    Post a Reply
    • Thanks very much. It amazes me that you diagnosed me over Twitter and it took them that long to diagnose me! Glad to hear the bathing works, although I’m not keen on the long-term commitment!

      Post a Reply
  3. Happy to hear that you received a correct diagnosis eventually. Sounds as though you could do with taking things easy over the next few weeks to give yourself time to make a full recovery. Get well soon x

    Post a Reply
    • Thanks very much! No chance of giving myself a rest! I must say I feel better about it knowing that I’ve got a diagnosis and a treatment I know will work.

      Post a Reply
  4. Aww hon that looks painful and uncomfortable. I am pleased they have given you a diagnosis and hopefully it will calm down. I feel for you. Big hugs xx

    Post a Reply
    • Thanks very much! Think I’m heading in the right direction now, thank goodness! x

      Post a Reply
  5. Thank goodness you have s diagnosis now. Sadly with very rare things GPs don’t tend to see them often and like you GObthought conjunctivitis. Hope the meds kick in and give you some relief.

    Post a Reply
    • Thanks very much! She was slightly sceptical when she diagnosed conjunctivitis, but didn’t seem to know what else it could be. She was very supportive in insisting I keep getting it checked.

      Post a Reply
  6. That sounds so sore and such a shame they didn’t pick up on it earlier. I hope you recover quickly x

    Post a Reply
    • Thanks very much! Definitely a shame it wasn’t diagnosed quicker, but I don’t think the treatment would have worked any more quickly anyway, it seems like it’s a slow process either way. x

      Post a Reply
  7. Thank you! My fingers are firmly crossed!

    Post a Reply

Trackbacks/Pingbacks

  1. Farewell Roaccutane - Mum of Three World - […] doctor, after all. Acne doesn’t affect the eyelids, rosacea does. It causes blepharitis, the nasty eye infection I’ve had.…

Submit a Comment

Your email address will not be published. Required fields are marked *

%d bloggers like this: